Oregon, 2022

Funnel Cloud in Oregon, April 10, 2022

April 10, 2022 · NWS PQR · 1 event in 1 county or zone

During cold showers a funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

During cold showers a funnel cloud was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 10, 9:57 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 10, 9:57 AM PST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1057 AM PDT Sun Apr 10 2022

Updated aviation discussion

.SYNOPSIS...Unseasonably cool weather will continue throughout much
of the forecast period. Periods of rain and snow will produce winter
weather headlines mainly across higher terrain Sunday through early
Tuesday. But can not rule out a chance for accumulating snow below
500 feet especially in southwest Washington later tonight and Monday
morning.   Cool and showery weather will continue through the week.

&&

.SHORT TERM...Today through Tuesday. April snow is a safe bet for the
Cascades, and occasionally down to the coastal mountains and
foothills. But here we are discussing low elevation snow potential.
Models are converging on a solution with the track of in incoming
low, the differences in the track of the incoming low has significant
challenges to forecast as well as weather related impacts.
In this case wind and low elevation snow for tonight and
Monday. Models have narrowed the spread of landfall location
somewhere on the Tillamook and Lincoln county coast Monday morning.
This does not look like a high wind event as yet, but it will become
windy, mainly at the coast and mountains. But portions of the
Willamette Valley will also become windy late tonight and Monday
morning.  Most of the ECS/GEFS ensemble peak wind gusts are below
wind advisory criteria for the valley, but a few of the members <10%
have gusts 40-50 mph in the south Willamette Valley Monday morning.
Will give another chance to see if wind advisory is needed. In any
case there could be issues with tree damage and associated power
outages.

The low moves on a mainly west-to-east track, and should be out of
the area by midday. As it does so, there is significant vertical
motion on the east and north side of the low as the system occludes.
Model QPF targets the heaviest pcpn over the coast range tonight.
Then the wrap around moisture, targets a swath of heavier pcpn over
the north coast range into southwest WA. This combination of offshore
flow north of the low and heavy pcpn could drive the snow level to
very low elevations.  Model soundings at Kelso show top down cooling
as the pcpn rates increase, so there is a decent chance for
accumulating snow at the lowest levels in the I-5 Corridor
(Columbia, Cowlitz) & adjacent areas Monday morning.
(Can not rule out Clark county and Portland metro too.)

For the nearby north OR coast range & Willapa hills, a have kept a
high end Winter Weather Advisory there, expecting snow ratios to be
quite low - resulting in compact wet, heavy snow.	 But the good
news, if snow falls in the low elevations it should quickly melt as
warmer onshore flow arrives later Monday morning. The Cascades and
foothills will likely see the highest snow rates late tonight through
Monday morning, then decent orographics take over for steady
snowfall, so have Winter Storm Warnings, mainly for snow, but also
gusty winds to 40-45 mph for the Cascades and Foothills through
Monday night. With all that said, can still see shifts in the impacts
over the next 12-18 hours, depending on where the models take us on
this forecast journey.

.LONG TERM...Tuesday through Saturday...No changes, previous
discussion follows. Overall, minimal change in the extended forecast.
Models continue to show a cool and showery
pattern persisting though the main part of the upcoming week. The
primary feature, which will be monitored closely, is a forming
closed low or open trough, behind the current weather system that
will be the dominate synoptic feature through Thursday. As this
system drops south along the NW coast, southwesterly flow in the low
to mid levels of the atmosphere look possible. This flow pattern is
very favorable for convection and in turn thunderstorm development.
Current models have CAPE values around 300 to 500 j/kg with minimal
CIN. Therefore, have put a slight chance of thunderstorms across the
majority of our CWA on Tuesday. Cool, wet weather will continue
through the remainder of the week as the aforementioned system
slowly swings inland. Thursday and into next weekend, models start
to diverge on the exact formation. However, even with the
differences in the models and model families, the results looks
similar, with lowering temperatures, precipitation and the
possibility of a final shot at snow falling by next Saturday. /42

&&

.AVIATION...18Z TAFs: Showers in a moist airmass and
northwesterly flow aloft is producing a mix of VFR and MVFR
ceilings across the forecast area, as well as plenty of mountain
obscuration. The main aviation concerns begin tonight into
tomorrow morning, when a closed surface low is expected to push
inland somewhere between Tillamook and Florence. This low will
bring increasing winds, rain, and snow to northwest OR and
southwest WA. East winds ahead of the low will help bring colder
air into the northern Willamette Valley and interior lowlands of
southwest WA, with snow possible down to the valley floor. Right
now, it looks like the best chance for snow in the lowlands is
between 11-17Z Monday for locations to the north of KSLE. While
mainly rain is expected for KSLE and KEUG, mainly snow is expected
for KTTD, KPDX, KUAO, and KHIO Monday morning. In fact, snow may
become moderate to heavy at times, which will reduce visibilities
down to 1/2 SM to 1 SM at times. Expecting anywhere from a trace
to an inch or two of snow accumulation in the lowlands to the
north of KSLE. Southerly winds will also gust to around 30 kt over
the Willamette Valley, with even stronger gusts expected along the
coast.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR cigs and light rain showers will
continue through this afternoon, before a steadier rain develops
begins later this evening with cigs lowering into the IFR range by
06Z. The forecast becomes tricky thereafter, but models and now
honing in on a period of snow at the KPDX terminal between 12-17Z
Monday morning, potentially heavy at times. Expect significantly
reduced visibilities, with anywhere from a trace to one inch of
accumulating snow at the terminal. -TK

&&

.MARINE...High pressure near 140W and 40N will weaken and move
south as a stronger low pressure system over the northern Pacific
races east toward the coast tonight. Small Craft Advisory winds,
gusting 25 to 30 kts and even higher with passing showers, and
seas at 10 to 14 feet at 9 to 11 seconds, will be slow to
decrease through the day, before they swing back up again ahead
of the approaching strong low.

Southerly winds will start pushing up into the waters early this
evening. Models continue to merge closer to a low track solution,
deepening to around 990 mb by Monday morning as it pushes onshore
somewhere along the Oregon coast between Florence and Tillamook.
Gale force winds will occur near the low, as well as along a
coastal jet mainly affecting the central waters, but will likely
extend quite a bit into the northern coastal waters. Upgraded the
Gale Watch to a Warning. Breezy northwest winds will continue
across the waters through Monday night with gusts of 25-30 kt
possible. Seas are also expected to build into Monday to around 12
to 15 ft in the northern coastal waters, while they will build
higher to 15 to 20 feet elsewhere. Surface low pressure then
develops off Vancouver Island on Tuesday with more westerly winds
around 15-20 kt expected while seas are likely to remain at or
just over 10 ft. /Kriederman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 8 PM this evening to 2 PM PDT
     Monday for Central Coast Range of Western Oregon-Coast
     Range of Northwest Oregon-Upper Hood River Valley.

     Winter Weather Advisory until 5 PM PDT this afternoon for
     Cascades in Lane County-Northern Oregon Cascade Foothills-
     Northern Oregon Cascades.

     Winter Storm Warning from 5 PM this afternoon to 5 PM PDT Monday

     for Northern Oregon Cascade Foothills.

     Winter Storm Warning from 5 PM this afternoon to 6 AM PDT
     Tuesday for Cascades in Lane County-Northern Oregon
     Cascades.

     Winter Weather Advisory until 5 PM PDT Monday for Cascade
     Foothills in Lane County.

WA...Winter Weather Advisory from 8 PM this evening to 2 PM PDT
     Monday for Willapa Hills.

     Winter Weather Advisory until 5 PM PDT this afternoon for South
     Washington Cascade Foothills-South Washington Cascades.

     Winter Storm Warning from 5 PM this afternoon to 5 PM PDT Monday

     for South Washington Cascade Foothills.

     Winter Storm Warning from 5 PM this afternoon to 6 PM PDT Monday

     for South Washington Cascades.

PZ...Small Craft Advisory until 3 PM PDT this afternoon for Columbia
     River Bar.

     Small Craft Advisory until 10 PM PDT this evening for coastal
     waters from Cape Shoalwater WA to Florence OR out 60 nm.

     Gale Warning from 10 PM this evening to 5 PM PDT Monday for
     Coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 10 nm.

     Gale Warning from 10 PM this evening to 11 PM PDT Monday for
     Coastal waters from Cascade Head to Florence OR out 10 nm-
     coastal waters from Cape Shoalwater WA to Florence OR from
     10 to 60 nm.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Apr 10, 11:12 AM PST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Portland OR
1212 PM PDT Sun Apr 10 2022

ORZ001-007-008-WAZ021-110900-
North Oregon Coast-Central Willamette Valley-
South Willamette Valley-South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Salem, McMinnville, Woodburn, Stayton,
Dallas, Eugene, Springfield, Corvallis, Albany, Lebanon, Raymond,
Long Beach, Ocean Park, Naselle, Cathlamet,
and Cape Disappointment
1212 PM PDT Sun Apr 10 2022

...WINTER WEATHER POSSIBLE DURING THE MONDAY MORNING COMMUTE...

An energetic low will move onshore overnight bringing heavy rain
and snow across the area. Snow will remain in the high terrain for
the majority of the event, however, heavy rain and lowering snow
levels will pose an issue for lowland areas north of Woodburn and
McMinnville. Heaviest time of precipitation will be between 3 AM
and 10 AM. There is a 25-40% chance that the central Willamette
Valley and a 15-30% chance that the southern Willamette Valley
will see a trace to 1 inch of snow by 5 AM. Coastal areas will see
a mix of precipitation but snow accumulations are not expect.
Wind gusts 20 to 30 mph, with up to 40 mph possible in the central
Willamette Valley and along the coast are also expected during
this time.

-BMuhlestein
Local storm report, Apr 10, 12:28 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
128 PM PDT SUN APR 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FUNNEL CLOUD     3 E SHEDD               44.47N 123.06W
04/10/2022                   LINN               OR   PUBLIC

            FUNNEL CLOUD WAS REPORTED VIA TWITTER.
            PICTURES WHERE TAKEN AND THE PERSON DID
            REPORT SEEING ROTATION.

&&

DAB

The radar

The Portland,OR radar (KRTX), 139 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Linn

When
April 10, 12:40 PM PST to 12:50 PM PST
Where
Linn County, 2.09 mi WSW of Plainview
Reported by
Social Media
Coordinates
44.470, -123.060

Funnel cloud was reported via Twitter. Pictures appeared to show a funnel cloud and rotation was noted.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010561.